Colorado, 2008

Lightning Strike in Colorado, June 24, 2008

June 24, 2008 · NWS PUB · 1 event in 1 county or zone

Two police officers, one 38 years old, and the other 54 years old, received a side-flash of current from a lightning strike which hit a parking lot light at a sports complex. The officers were taken to the hospital, where one was in fair condition, and the other was in good condition.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Two police officers, one 38 years old, and the other 54 years old, received a side-flash of current from a lightning strike which hit a parking lot light at a sports complex. The officers were taken to the hospital, where one was in fair condition, and the other was in good condition.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 24, 2:57 AM MST, 11 hours 23 minutes earlier.

Area forecast discussion, Jun 24, 2:57 AM MST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
357 AM MDT TUE JUN 24 2008

.SHORT TERM...

(TODAY AND TONIGHT)

SIMILAR SET UP TODAY AS YESTERDAY WITH WEAK SHORTWAVES MOVING
THROUGH WESTERLY FLOW ALOFT WITHIN RATHER FLAT UPPER RIDGE ALOFT.
TWO FEATURES CAN BE SEEN IN WV PICS...ONE OVER THE 4 CORNERS
REGION...AND OTHER ENTERING SRN NV.  AS THESE MOVE EASTWARD EXPECT
ANOTHER ROUND OF AFTERNOON SHOWERS AND THUNDERSTORMS FIRING OVER THE
MOUNTAINS SHORTLY BEFORE NOON...THEN SPREADING ACROSS THE SE PLAINS
DURING THE AFTERNOON THROUGH EARLY EVENING.  LIFT WITH THESE
FEATURES APPEARS WEAKER THAN YESTERDAY...AND AIR MASS LOOKS A TAD
DRIER AS WELL...SO ONCE AGAIN MAIN THREAT WILL BE GUSTY WINDS UP TO
55 MPH AND LIGHTNING.  HOWEVER WITH COVERAGE APPEARING TO BE LESS
THAN PAST COUPLE DAYS...EXPECT DRY THUNDERSTORMS TO BE MORE ISOLATED
IN NATURE ACROSS THE WESTERN HALF OF THE FCST AREA...WITH COVERAGE
TOO LOCALIZED TO WARRANT A RED FLAG.  STILL COULD BE A LOCAL FIRE
START THOUGH GIVEN FUEL ARE CRITICAL.  ACROSS THE SOUTHEAST
PLAINS...BOTH NAM AN RUC13 MIX OUT LOW LEVEL MOISTURE DURING THE
AFTERNOON.  THERE IS A NARROW RIBBON OF SOME 50 DEW POINTS IN THE
NAM ACROSS THE FAR SE CORNER DURING THE LATE AFTN/EARLY EVENING AS
LOW LVL JET CRANKS UP ACROSS THE PANHANDLES.  COULD SEE SUFFICIENT
CAPE IN THIS AREA FOR AN ISOLATED SEVERE STORM.  MAIN THREAT WOULD
BE GUSTY WINDS AND HAIL TO AROUND 3/4 INCH IN DIAMETER.  DEEP LAYER
SHEARS LOOK A BIT WEAKER THAN YESTERDAY...SO STORMS WILL BE RATHER
PULSEY.  ELSEWHERE...GUSTY WINDS AND LITTLE OR NO RAINFALL
EXPECTED.  MAX TEMPS SHOULD BE SIMILAR TO YESTERDAY.

TONIGHT...SOME CONVECTION MAY CONTINUE ACROSS THE FAR EASTERN
COUNTIES IN PROXIMITY TO LOW LVL JET THROUGH SHORTLY AFTER
MIDNIGHT. NAM AND GFS HAVE BEEN OVERDOING QPF DOWN THERE PAST
FEW NIGHTS...WITH CONVECTION MORE LIKELY TO SET UP FARTHER SOUTH
OR EAST. THUS WILL MAINTAIN ONLY SOME LOW ISOLATED POPS IN THE SE
CORNER UNTIL 09Z. -KT

.LONG TERM...

(WEDNESDAY THROUGH MONDAY)

WX WED AND THU SHOULD BE SIMILAR TO THE LAST FEW DAYS IN THAT WE
WILL SEE MOSTLY LOTS OF VIRGA OVER MOST AREAS DURING THE
AFTERNOON...WITH THE BEST CHANCE OF ACCUM PRECIP OVER THE FAR
EASTERN PLAINS. TEMPS WILL CONTINUE TO BE WARM...WITH HIGHS WELL
INTO THE 90S ON THE PLAINS WITH 80S OVER THE HIGHER TERAIN.

FRIDAYS WX WILL BE DEPENDENT ON THE FRONT MOVING TOWARDS THE REGION.
BASED ON CURRENT SIMULATIONS...BELIEVE BOUNDARY WILL NOT GET INTO
THE REGION UNTIL LATE AFTERNOON AT THE EARLIEST. WITH THE W FLOW
INCREASING A BIT IN THE LOWER LVLS ON FRIDAY...WE SHOULD SEE LESS
CLOUDS OVER THE PLAINS/MTNS.

FRONT SHOULD CROSS THE REGION BY VERY EARLY SATURDAY MORNING. IT
DOES NOT APPEAR TO HAVE MUCH MSTR WITH IT SO I DO NOT ANTICIPATE
MUCH IN THE WAY OF LOW CLOUDS WITH IT ATTM.

SATURDAY COULD BE A BIT INTERESTING. WE SHOULD HAVE INCREASED LLV
MSTR OVER THE AREA AS THE HIGH BUILDS IN. IF WE CAN GET ENOUGH FLOW
ALOFT WE MAY BE DEALING WITH A ROTATING STORM OR TWO OUT ON THE
PLAINS. SATURDAY SHOULD ALSO BE A BIT COOLER. HOWEVER...IF IT
IS TOO COOL IN THE LLLVS....WE MAY NOT SEE ANY PRECIP OVER THE
REGION.

SUNDAY INTO NEXT WEEK...THE HIGH AT MID LVLS BUILDS DIRECTLY OVER
THE STATE. IF WE ARE FORTUNATE...WE MAY GET SOME MOISTURE TRAPPED
UNDER THIS HIGH AND WE COULD GET SOME SLOW MOVING CONVECTIVE
SHOWERS...HOWEVER ATTM THIS HIGH DOES NOT LOOK LIKE IT WILL BE TOO
DIRTY. /HODANISH

&&

.AVIATION...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL
AND WESTERN PORTIONS OF SOUTHEAST COLORADO THIS AFTERNOON AND
EVENING...PRODUCING VFR CIGS...GUSTY WINDS UP TO 55 MPH AND
LIGHTNING...BUT LITTLE OR NO RAINFALL.  FARTHER EAST NEAR THE CO/KS
BORDER...ISOLATED THUNDERSTORMS WILL BE STRONGER...WITH THE
POTENTIAL OF PRODUCING HEAVY RAINFALL...LOCALIZED HAIL UP TO 3/4
INCH IN DIAMETER...AND WIND GUSTS UP TO 60 MPH. THUNDERSTORMS
WILL DIMINISH DURING THE EVENING WITH CLEARING SKIES. WINDS WILL
FOLLOW NORMAL DIURNAL TRENDS...WITH THE EXCEPTION OF NEAR
THUNDERSTORMS WHERE ERRATIC AND GUSTY WINDS ARE EXPECTED.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/34
Hazardous weather outlook, Jun 24, 6:10 AM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
710 AM MDT TUE JUN 24 2008

COZ058>089-093>099-251315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
710 AM MDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE MOUNTAINS AROUND NOON...WITH ISOLATED THUNDERSTORMS SPREADING
ACROSS THE ADJACENT PLAINS AND VALLEYS DURING THE AFTERNOON AND
EVENING.  WITH DRIER AIR MOVING INTO THE REGION TODAY...THUNDERSTORM
COVERAGE IS EXPECTED TO BE SLIGHTLY LESS THAN YESTERDAY...WITH
THUNDERSTORMS PRODUCING GUSTY WINDS UP TO 55 MPH AND
LIGHTNING...BUT LITTLE OR NO RAINFALL.  WITH THE CONTINUED DRY
CONDITIONS...THERE WILL STILL BE THE RISK FOR AN ISOLATED WILD FIRE
START ASSOCIATED WITH THESE DRY THUNDERSTORMS...ESPECIALLY ALONG
AND WEST OF INTERSTATE 25.

ISOLATED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ACROSS THE FAR
SOUTHEAST PLAINS LATE THIS AFTERNOON THROUGH EARLY TONIGHT.  ONE OR
TWO STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR THE
COLORADO KANSAS BORDER.  HAIL UP TO 3/4 INCH IN DIAMETER...WIND
GUSTS UP TO 60 MPH...LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH THE
BEST CHANCE OF THUNDERSTORMS ON SATURDAY. ONE OR TWO STORMS COULD
BECOME STRONG ACROSS THE SOUTHEAST PLAINS...PRODUCING HAIL UP TO
1/2 INCH IN DIAMETER...WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY
RAINFALL...AND LIGHTNING. ACROSS THE MOUNTAINS AND HIGH
VALLEYS...THE MAIN THREAT WITH THUNDERSTORMS EACH DAY WILL BE
GUSTY WINDS UP TO 50 MPH AND LIGHTNING...WITH LITTLE OR NO
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 3 PM MDT FOR THE FAR SOUTHEASTERN PLAINS NEAR THE
COLORADO KANSAS BORDER.

The radar

The Pueblo radar (KPUX), 60 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, El Paso

When
June 24, 2:20 PM MST
Where
El Paso County, 2.01 mi SW of (Cos)colorado Spgs Arpt
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.789, -104.726

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104822.